From Mississippi, USA:
My husband is 35 years old and has had type 1 diabetes since age eight. He went on an insulin pump about seven months ago, and uses only Humalog in the pump. Can you see any reason why after he changes the infusion set, he will have a low blood sugar (not extremely low -- around 60 mg/dl [3.3 mmol/L]) after a few hours?
If anything, the sugars usually tend to go high after changing the sites. Is he giving a bolus before changing out? If so, I would stop this practice and see if that helps. Otherwise, you may want to look at the frequency of changing the site. We generally recommend going no longer than three days before changing, sometimes more frequently.
[Editor's comment: There are lots of factors to consider:
- Is it routinely happening or only occasionally?
- The insulin in the pump might be losing potency if it has been in the cartridge a long time (over a week or more).
- The priming bolus which is usually given after changing the set might be too large. It's usually 0.5-1.0 unit.
- If changing after meals, maybe it's the meal bolus that's causing the low sugars, and the change of the infusion set might be merely coincidental.
- Maybe he's using different sites with different rates of absorption.
Your husband needs to speak to his diabetes team to help sort it out. SS]
Original posting 27 Feb 2001
Posted to Insulin Pumps
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.